While it is widely known that anti-cancer drugs can cause hair loss, Perth-based hair loss Doctor, Dr Jennifer Martinick said patients being treated for conditions such as epilepsy, high cholesterol or acne were also at risk.
“Patients need to be warned about medications that cause hair loss and the International Society of Hair Restoration Surgery has pointed out that close to 300 medications could aggravate hair loss,” she said.
“Alopecia medicamentosa is the term used to describe diffuse hair loss that occurs as a side effect of taking certain prescription medications. The best action would be for patients and general practitioners to find out if hair loss is a possibility when a prescription is offered,” Dr Martinick suggested.
She said well-known examples of medications that could cause hair loss were anti-epileptic drugs, some beta blockers, the acne treatment Roaccutane, anabolic steriods, some antibiotics, anti-cancer drugs, anticonvulsants and some anti-ageing medicines such as dihydroepiandrosterone.
Women predisposed to androgenetic alopecia could lose hair from taking oral contraceptives containing androgenic progesterone. This could be avoided by prescribing contraceptive pills with less androgenic progesterone such as Diane and Brenda.
“Hair loss occurring as a result of medication almost always stops as soon as people stop taking it and re-growth usually occurs within three to six months,” she explained.
Dr Martinick said hair loss could also occur among some patients who took cholesterol lowering medications such as gemfibrozil (Lopid) and simvastatin (Lipex). A common mistake made by many patients was to take their cholesterol medication with meals instead of taking it as far away from meals as possible. Taking it with meals could deprive the body of the essential fatty acids and other important nutrients needed for healthy hair growth.
“I’ve counselled quite a number of people at my clinic who have made this mistake of taking it with meals. In fact, this is usually the case for hair loss patients on cholesterol lowering medication. They may have been
warned by their doctors and pharmacists yet they’ve just reverted to the usual practice of taking pills with meals,” she recalls.
Dr Martinick said she also counselled an increasing number of women suffering from hair loss caused by poor nutrition. In this instance, optimal nutrition could be successfully tackled with nutritional supplements such as iron, essential fatty acids and vitamins and minerals. Iron deficiency anaemia was common among women, particularly teenagers on restricted diets who experienced heavy menstruation, and this often contributed to hair loss.
“Many people in the medical fraternity accepted pathology results showing ferritin levels of 20-30ug/l as being normal, however much higher ferritin levels of around 70 ug/l were needed to maintain healthy hair,” Dr Martinick emphasised.